Missouri, 2006Tornadoes and Hail in Missouri, March 12, 2006
March 12, 2006 · NWS EAX · 3 events in 1 county or zone
2 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 3:40 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 12, 3:40 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CST SUN MAR 12 2006
.DISCUSSION...
SEVERE WEATHER ONGOING AT THIS TIME. AS SURFACE LOW EXITS THIS
EVENING...SO WILL THE THUNDERSTORMS. HAVE TAPERED OFF POPS FROM WEST
TO EAST DURING THE EVENING. IF DRYLINE DOES NOT IGNITE IN SOUTHEAST
KANSAS IN THE CU FIELDS THIS AFTERNOON...MAY BE ABLE TO TAKE TSRA
OUT OF FORECAST A BIT EARLIER. SEEING WINDS SHIFTING MORE TO THE
SOUTHWEST...AND DEWPOINT DEPRESSION INCREASING. IF DRYLINE LIGHTS
UP...SHOULD BE IN THE NEXT 2 HOURS.
PRECIP WILL WRAP AROUND THE BACK SIDE OF THE LOW OVERNIGHT...BUT NOT
EXPECTING MUCH IN THE WAY OF PRECIP WITH THAT EXCEPT POSSIBLY IN
EXTREME NORTHERN MO. HAVE JUST SLIGHT CHANCE POPS IN THAT AREA. WE
SHOULD SEE AN EXTENSIVE STRATUS DECK HOWEVER.
TEMPERATURES BEHIND THE COLD FRONT ARE MUCH COOLER...WITH LOWS
TONIGHT IN THE MID 30S IN NORTHWEST MO. SHOULD SEE A LARGE TEMP
GRADIENT DOWN TO CENTRAL MO. ON MONDAY...WITH THE STRATUS DECK...THE
DIURNAL RANGE SHOULD ONLY BE ABOUT 10 DEG WITH A BREEZY NORTHWEST
WIND. SURFACE HIGH IS IN PLACE ACROSS THE AREA ON TUESDAY WITH
TEMPERATURES REBOUNDING ONLY SLIGHTLY. BY WEDNESDAY...WE SEE ANOTHER
LOW DEVELOP ON THE WESTERN HIGH PLAINS. HAVE INTRODUCED PRECIP FOR
WEDNESDAY NIGHT. THE GULF MOISTURE LOOKS TO BE ABLE TO GET
HERE...AND MAY NEED TO BRING POPS INTO WED AFTERNOON. GFS SOUNDINGS
SHOW SOME ELEVATED INSTABILITY POSSIBLE...BUT HAVE LEFT THUNDER OUT
FOR NOW.
HIGH PRESSURE ACROSS MOST OF THE REGION THROUGH THE REST OF THE
WEEK. MID RANGE MODELS SHOWING SOME SIGNAL FOR ANOTHER FRONT TO GO
THROUGH NEXT SUNDAY. HAVE PUT IN SLIGHT CHANCES THUS FAR.
27
&&
.PREV DISCUSSION...
415 AM SUN...
COMPLEX WEATHER SCENARIO IS UNFOLDING TODAY WITH THE MAKINGS FOR A
SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE FORECAST AREA. A
VIGOROUS MID/UPPER LEVEL TROUGH WILL TRACK ACROSS THE CENTRAL PLAINS
AND HEAD TOWARD NORTHWEST MISSOURI THIS AFTERNOON. MEANWHILE...AT
THE SURFACE A WARM FRONT WILL SURGE NORTHWARD THROUGH CENTRAL
MISSOURI FROM ITS CURRENT LOCATION OVER SOUTHERN MISSOURI. A DRY
LINE WILL ALSO HEAD EAST FROM EASTERN KANSAS DURING THE AFTERNOON.
STRONG DIFFLUENCE WILL DEVELOP ALOFT IN RESPONSE TO A 140KT+ UPPER
JET.
CURRENTLY A FEW RADAR ECHOES HAVE BEEN NOTED OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA...IN ASSOCIATION WITH INCREASING MID
LEVEL ISENTROPIC LIFT. HAVE INCLUDED A LOW END CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING AS THE AREA OF ISENTROPIC
LIFT SPREADS NORTHWARD.
ATTENTION THEN TURNS TO CONVECTIVE INITIATION THIS AFTERNOON. AM
ANTICIPATING AN AREA OF CONVECTION TO DEVELOP FROM THE WARM FRONT
AND SOUTH ALONG THE LEADING EDGE OF THE ADVANCING DRYLINE BEGINNING
IN THE EARLY AFTERNOON. MANY FAVORABLE SEVERE WEATHER
PARAMETERS ARE FORECAST TO BE IN PLACE SO IT SHOULDNT TAKE LONG FOR
STORMS TO BECOME SEVERE ONCE THEY DEVELOP. THERE IS A DEFINITE LARGE
HAIL AND DAMAGING WIND THREAT WITH THE ANTICIPATED SUPERCELLULAR
STORMS...AND A TORNADIC THREAT ESPECIALLY NEAR THE WARM FRONT WHERE
LOW LEVEL WINDS WILL BE MORE BACKED AND EHI VALUES REACH THE 3 TO 4
RANGE. MAIN NEGATIVE FACTOR THE STORMS MUST OVERCOME IS THE
EXCEPTIONAL SHEAR MAGNITUDE...WHICH IS PROGGED TO BE IN EXCESS OF 80
KNOTS FROM 0-6KM ACROSS NORTHERN MISSOURI. THE MOVEMENT OF THE WARM
FRONT THIS MORNING WILL WARRANT WATCHING...AS ANY SLOWER MOVEMENT
THAN PROGGED BY THE EARLIER MODEL RUNS WOULD SHIFT THE
SEVERE/TORNADIC THREAT FURTHER SOUTH THAN NORTHERN MISSOURI. STORMS
ARE THEN ANTICIPATED TO DEVELOP INTO A SQUALL LINE THAT WILL TRACK
EAST/NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS
EVENING.
THE TRAILING COLD FRONT WILL SWING ACROSS THE FORECAST AREA AFTER
MIDNIGHT AND INTO THE EARLY MORNING HOURS MONDAY. CANT RULE OUT
SOME LIGHT PRECIPITATION ON THE BACKSIDE OF THE DEPARTING
SYSTEM...MAINLY OVER NORTHER MISSOURI MONDAY.
OTHERWISE...TEMPERATURES WILL COOL SIGNIFICANTLY TONIGHT AND
ACTUALLY HEAD BACK TOWARD NORMAL FOR THE FIRST PART OF THE WORK WEEK.
STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO EAX
Hazardous weather outlook, Mar 12, 12:56 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST SUN MAR 12 2006
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CST SUN MAR 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER EXPLOSIVE ROUND OF SEVERE WEATHER WILL COME THROUGH THIS
AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE LONG-
TRACKED TORNADOES...DAMAGING WINDS...AND LARGE HAIL INTO THE EVENING
HOURS.
THESE STORMS ARE FIRING ALONG A DRY LINE THAT IS LOCATED IN EAST
CENTRAL KANSAS. ONCE THE STORMS DEVELOP...THEY WILL QUICKLY BECOME
SUPERCELLULAR AND MOVE INTO MISSOURI. THIS IS A POTENTIALLY
DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING
THE POSSIBILITY OF DESTRUCTIVE TORNADOES...IS EXPECTED TO DEVELOP.
PERSONS ARE URGED TO BE READY TO REACT QUICKLY SHOULD A WARNING BE
ISSUED FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED ACROSS THE OUTLOOK AREA THROUGH THE EVENING.
27
In the hours before
Local storm report, Mar 12, 3:52 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 2 E CALHOUN 38.47N 93.59W
03/12/2006 HENRY MO EMERGENCY MNGR
DEBRIS CLOUD REPORTED
&&
KOCHLocal storm report, Mar 12, 3:54 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 2 S LEETON 38.55N 93.70W
03/12/2006 M1.00 INCH JOHNSON MO AMATEUR RADIO
&&
21Local storm report, Mar 12, 3:57 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0354 PM TORNADO 4 E CALHOUN 38.47N 93.56W
03/12/2006 HENRY MO TRAINED SPOTTER
&&
MJMSpecial weather statement, Mar 12, 3:58 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CST SUN MAR 12 2006
MOZ015-016-023-024-122245-
GRUNDY-LINN-LIVINGSTON-SULLIVAN-
358 PM CST SUN MAR 12 2006
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LIVINGSTON...
NORTHWESTERN LINN...SOUTHEASTERN GRUNDY AND SOUTHERN SULLIVAN
COUNTIES UNTIL 445 PM CST...
AT 355 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF WHEELING...OR 13 MILES NORTHEAST
OF CHILLICOTHE...MOVING NORTHEAST AT 50 MPH.
THIS STORM WILL BE NEAR...
BROWNING BY 410 PM CST.
MILAN BY 420 PM CST.
THE TOWN OF PURDIN IS ALSO IN THE PATH OF THIS STORM.
THIS STORM CONTINUES TO SLOWLY WEAKEN AS IT MOVES INTO COLDER AIR.
STILL...PENNY SIZE HAIL IS EXPECTED WITH THIS STORM FOR AT LEAST THE
NEXT 15 TO 20 MINUTES.
BOOKBINDER
Local storm report, Mar 12, 4:02 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL WARRENSBURG 38.77N 93.75W
03/12/2006 M1.00 INCH JOHNSON MO TRAINED SPOTTER
&&
GALocal storm report, Mar 12, 4:04 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CST SUN MAR 12 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM FUNNEL CLOUD 1 W MANILA 38.55N 93.35W
03/12/2006 PETTIS MO AMATEUR RADIO
3 FUNNELS SIGHTED
&&
21Tornado, Cooper
- When
- March 12, 4:04 PM CST to 4:17 PM CST
- Where
- Cooper County, 3 mi SSW of Blackwater
- Rating
- F0
- Path length
- 9 mi
- Path width
- 150 yd
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -93.000
F0 tornado crossed from Pettis county into Cooper county at 1604 CST...3 miles south-southwest of Blackwater. The tornado moved northeast over rural areas...and dissipated 4 miles east-northeast of Blackwater at 1617 CST. The tornado crossed Interstate 70 near mile marker 88 and blew over a tractor trailer. This closed the west bound lanes of I-70 for a time.
Tornado, Cooper
- When
- March 12, 4:30 PM CST to 4:31 PM CST
- Where
- Cooper County, 2 mi W of Otterville
- Rating
- F0
- Path length
- 1 mi
- Path width
- 75 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.717, -93.033
Brief tornado touchdown noted on PSDA aerial survey. Only some tree damage observed.
Hail, Cooper
- When
- March 12, 4:41 PM CST
- Where
- Cooper County, 8 mi SE of Boonville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -92.633
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498965, 5498966, 5498967.